Discussion in 'Women's Hair Loss Treatments' started by Maddy17, Jan 25, 2017.
Just wondering if there is any experience out there?
I have not...i think some of the ladies have taken spironolactone and some other anti androgens that are available in Europe.
I have read on other hair forums of women after menopause taking finasteride and dutasteride. Im not sure about before menopause.
RU i do think some of the ladies have used it but not sure which ones.
Keep checking in the women hang out a lot in the mens section to be honest...but if you keep 'bumping' this thread they may notice it.
My derm put me on 5 mg Finasteride and it was a huge mistake. I have suicidality and have gained almost 50 lbs. I am about to taper off. I am so upset about it.
I saw a top hair derm in NYC, Dr. Shapiro. He also has clinic in Canada. He is outside insurance and expensive. Like $800. But he was super nice and spent an hour. He prescribed finasteride, 2.5 mg once a day, and said 5% minoxidil NOT the foam because too much on hair not enough on scalp. He said make 5 parts front to back. One center, then two on each side of center about 1". He said 5 drops spaced front to back on each part line and rub in. He ran serum ferritin test. He mentioned Selenium. and we talked about Topamax which I take for migraine as being possible contributing factor. If you have elevated DHEA(S) you can try taking micronized reservatrol, 1500 mg a day divided doses 3. And also sodium or cal/mag butyrate. He also said many of his patients with only adrenal androgen excess take prednisone low dose and endocrinologist at NYU prescribes all the time.
He prescribed dutasteride also but only to women over 40, under 40 he will only do finasteride.
The 5 alpha reductase enzyme that finasteride inhibits also reduces progesterone to allopregnenalone, a neuro transmitter. That is why it can cause anxiety and other mental issues. 5mg is a very high dose.
What was your DHT level? What was your 3 adiol G level? If you are woman and DHT was 16-18 it is going to cause hair shedding. However, you do not need it to be zero. 9 is the average from guidelines at esoterix/labcorp.
Insulin speeds up the enzyme. So cut the carbs. No sugar.
Ok thinking further...5 AR enzyme also breaks down active cortisol to its inactive metabolite. So it could give you longer acting or higher levels of cortisol. Cortisol is a Gluco-cortoid. It stimulates glucose release from liver and in turn insulin...which drives weight and hunger (amongst other things like reducing inflammation). One would think that your body would adjust, that the higher cortisol would lead to lower ACTH and then less cortisol production.
I don't know the answers to these questions. I don't remember my derm testing my blood for DHT levels. I had been in several times for this issue (hair loss) and he could see it. I think he tested thyroid levels and ferritin. I don't know why he put me on 5 mg. I'm so angry about it now. He also knew I am predisposed to depression, anxiety, and also was insulin resistant before this ever started.
How do I go off the Finasteride? I think I have to taper? I am supposed to start on Spirono soon - script is being filled.
finasteride has a very short half life, like six hours. So it will be out of your system 2 days max. (Unlike dutasteride which can linger for weeks). I do not think you need to taper. Just stop taking it.
But listen, it is crazy to take finasteride or spironolactone without knowing if you serum levels of androgen are raised. Because both meds that is what they do, lower the impact of elevated androgens. By different mechanisms. spironolactone messed with electrolytes. It it's a potassium sparing diuretic drug. Google spironolactone and anxiety.
You said you have predisposition to depression and anxiety. Are you on an SSRI? Prozac, Zoloft, Paxil, etc??? They are known for causing hair loss and insulin resistance too.
I started 0.5mg of avodart/duta on Monday to be taken only once per week. Thursday I started shedding buckets. Saturday now and it’s only getting worse. I am now not sure if I have made a huge mistake. With the amount of horror stories detailing non-stop sheds on the stuff I am now scared. Thinking I need to try a good topical as I can’t take oral spironolactone due to it interacting with my antidepressant and making me lose weight/dehydrated/lethargic. SERIOUSLY considering staring RU.
Topical spironolactone is incredibly weak in comparison to oral. Have you considered Bicalutamide as a main antiandrogen?
Check this thread https://www.heralopecia.com/interact/threads/bicalutamide-casodex-my-experience.18611/
Haven’t heard of it.
Will check it out, thank you!
Oh wait yes, it’s like the “safer” version of Flutamide. Have many ladies had success with it?
I checked, there is no scientific literature on its use in FPHL. But, yeah, Bicalutamide is basically a Flutamide on roids, but with much better safety profile. Like any other AR-antagonists, bic can be used to treat androgen-dependent conditions like acne, seborrhea, hirsutism and, I suppose, it should also be effective at halting genetic hair loss (only anecdotal evidence). It commonly used off-label by women and mtf-transgenders at dosages 25-50 mg daily. It also able to slightly elevate estrogen levels, since Testosterone can be converted by the aromatase enzyme into Estradiol.
i am concerned that Dutas raises testosterone which may make the whole situation far worse. If this only raises estrogen I may look into it.
The initial spike of Testosterone can be very bad for hair, if your follicles too sensitive to androgens. There is no evidence on how effective Bicalutamide at blocking DHT in scalp. It's better to combine it with spironolactone at first month, but if you are allergic to it, then it's not a choice. The last effective option is Cyproterone acetate, but you already take it with Diane 35. 2 mg should be enough if your androgen levels are slightly higher than normal, but in severe cases the commonly prescribed dosages are 50-100 mg daily.
Girl I’m so confused about what to do now. The pill never stopped my shedding, minix never stopped it, spironolactone never stopped it. Duta seems to be causing it BADLY. Maybe I’m just screwed
I am a 59 year old woman with thinning hair. My hormone blood tests came back fine. My dermatologist put me on finasteride 2.5 mg. about 2 weeks ago. Last Sunday I had a lot of shedding but the following day it seemed to stop. I have had some odd other side effects though. Sore breasts that also has eased off but the one that hasn't is driving me nuts. I have a horrible stomach ache. How on earth people gain weight taking this seems impossible. I am just not hungry and food makes me just want to get sick. I hope it helps my hair as maybe this will be worth it or resolve itself.
I have been using for 5 years, biotin, 5% rogaine, biotin and collagen shampoo without sodium lauryl sulfate. Nothing works and biotin is just flat out gross.
I started on just Finasteride 1mg and only took it for 17 days. My eyes got really dry, had headaches, and had the weirdest feeling in my nose & throat like I was catching a cold.
I didn't like how it made me feel. So I quit.
The side effects are easing off. I also have had headaches that isn't as bad. No dry eyes or cold like symptoms. My stomach isn't as painful either. To me it is worth my trying. I was told that 1 mg wasn't enough for women. Rogaine has done nothing, I still use it but this makes your hair so gross. Taken biotin as well again nothing.